Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


2 med regime
Jan 22, 2006

I have been on meds for some 4 years and am now on 3rd regime after failing on AZT (severe anemia) and Abacavir (Hypersensitivity)and am currently on DDI. The other meds which have been the same throughout treatment are Stocrin and 3TC. Over the last couple of weeks I have been getting strong pains in my wrists and lower arms and I am concerned that I may be suffering from peripheral Neuropothy. Symptons are getting worse and as I live in Thailand, my further treatment options are limited to basically D4T or going onto PI's. My viral load has always been undetectable since first test after starting meds and last CD4 count was in the 800's (27%). Given the current position of strong CD4 and undetectable viral load, would I be able to consider just sticking with stocrin and Lamivudine and dropping DDI - which incidentally my doc had agreed to dropping doseage down to 250mg day from 400 as I am concerned at fat wasting which has affected me with AZT. This is a concern to me as I dont want to run out of medicine options and am already concerned that I have gone through many in only 4 years. I do recall reading something about a study looking at 2 drugs being able to keep the virus suppressed but cannot find reference to it now.

Many thanks for your help

Response from Dr. Young

Thanks for your post.

First, I'd like to clarify your situation-- you've had intolerance (side effects) from AZT and abacavir-- this doesn't mean that you're necessarily have had drug resistance; I'd view you as still on your first "HAART" regimen.

Your current symptoms do indeed sound like they might be peripheral neuropathy-- possibly (or probably) caused by ddI. I'd be very reluctant to drop the ddI and continue on 3TC (Epivir)/efavirenz (Stocrin, Sustiva)-- this regimen is theoretically quite vulnerable to drug resistance and isn't one that I'd prescribe. Parenthetically, there are studies of alternate two drug combos, but not 3TC/efavirenz, that show potency, albeit preliminary (such as efavirenz/ Kaletra).

Dose reduction of the ddI might be a more acceptable solution, especially if your a smaller person (compared with the typical Caucasian).

I hope this helps, let us know how your doing from time to time. BY



Previous
Vaccinations
Next
TMC 114 Aquisition

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement